New Mexico, 2018

Wildfire in New Mexico, June 1 to 17, 2018

June 1 to 17, 2018 · NWS ABQ · 1 event in 1 county or zone

Exceptionally dry conditions, strong southwest winds, above normal temperatures, and an unstable airmass set the stage for explosive fire growth on May 31, 2018. S.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Exceptionally dry conditions, strong southwest winds, above normal temperatures, and an unstable airmass set the stage for explosive fire growth on May 31, 2018. The Ute Park Fire was first reported just after 2 pm MDT on May 31, 2018 just south of U.S. Highway 64 in Ute Park, NM. The fire spread rapidly toward the north and east through the evening of the 31st. The fire grew to 8,000 acres during the early morning hours of June 1, 2018 and burned 12 unoccupied, non-residential structures in the Cimarroncita area of the Philmont Scout Ranch. The fire grew to over 16,000 by the evening of the 1st and burned an additional two structures. Mandatory evacuations were ordered for all nearby communities including Ute Park and Cimarron. U.S. Highway 64 was closed between Eagle Nest and Cimarron for several days. By June 2nd the fire had grown to 30,000 acres. The fire then grew more slowly to 36,740 acres before being declared 97 percent contained by June 17th. The fire burned 26,387 acres of Philmont Scout Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 11:03 PM MST, 57 minutes earlier.

Area forecast discussion, May 31, 11:03 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1203 AM MDT Fri Jun 1 2018

.AVIATION...
06Z TAF CYCLE
Breezy southwest winds will remain elevated in the high terrain
overnight. Smoke from the Buzzard Fire in southwest NM moved over
parts of western and central NM tonight and will continue into the
day Friday. This includes KABQ, KAEG, KSAF and KSKX. However, VFR
vsbys are still expected. Winds will increase again Friday with
gusts of 25kt to 35kt at most TAF sites. Very hot temperatures and
extremely low humidity Friday.

&&

.PREV DISCUSSION...304 PM MDT Thu May 31 2018...
.SYNOPSIS...
Hot, dry and breezy to windy conditions will persist into Friday,
prior to a backdoor cold front pushing down the eastern plains on
Saturday. Hot, dry and breezy conditions will persist across western
New Mexico on Saturday, but the backdoor cold front will bring
moisture west to near the Continental Divide Saturday night. Moisture
behind the front will act as fuel for a vigorous round of storms
Sunday into Sunday night, some of which may become severe across
central and eastern portions of the state. High pressure will
strengthen over the state from early to mid next week, with
temperatures rising well above normal.

&&

.DISCUSSION...
Hot, dry and breezy to windy conditions will persist through Friday,
with daytime temperatures above to well above normal and approaching
daily record values at several southeast locales such as Roswell.
Critical fire weather conditions are the main concern through Friday
(see Fire Weather discussion below for details).

A backdoor cold front will slide down the eastern plains Saturday and
provide 10-15 degrees of cooling compared to Friday's temperatures.
The front will surge west to near the Continental Divide Saturday
night, bringing moisture for a round of potentially severe storms
Sunday through Sunday night. In addition to destabilization of the
atmosphere Sunday due to daytime heating, a weak Baja low will be in
the process of opening-up and moving northeast toward the Four
Corners. The 12Z NAM12 is advertising attention-grabbing convective
parameters for Sunday afternoon, especially relative to normal for
locales west of the central mountain chain. For example, here in
Albuquerque sbCAPE of 1500-2000 J/kg, LIs of -4 to -7C and 0-6km bulk
shear of 45-50kts. The shear profile and 20-25kts of low level S-SE
inflow is favorable for the development and maintenance of supercell
thunderstorms and may add up to more of a classic, and fairly rare,
severe weather event west of the central mountain chain Sunday
afternoon/evening. Storms will continue an eastward progression
Sunday evening and overnight into the plains, where the latest GFS is
cranking-out very generous QPF as the storms move into a higher
dewpoint airmass. The Baja low will exit out of New Mexico early
Monday morning as a shortwave trough and be replaced with a shortwave
ridge.

From early to mid next week, an upper level high will strengthen and
expand across northern Mexico, west Texas and much of New Mexico. The
result will be increasing temperatures, with above normal highs. 12Z
medium range model solutions continue to show moisture working around
and under the upper high circulation and resulting in convection
across our area toward the end of next week, but will handle that
with low PoPs and no mention of weather for now.

11

&&

.FIRE WEATHER...
..CRITICAL FIRE WEATHER CONDITIONS RETURN TO NORTHERN AND CENTRAL
NEW MEXICO TODAY AND FRIDAY...

Dry southwest flow aloft will persist tonight, as relative humidity
recoveries will be fair in the eastern plains and poor over the rest
of the region. Maximum relative humidity tonight across central and
western NM will range from the mid teens to near 30 percent. A deep
surface low will form in southeastern CO/western KS on Friday, as an
upper level trough moving from eastern UT into CO increases
southwest winds aloft. This setup will result in southwest surface
winds from 20 to 30 mpg with in the afternoon with gusts to near 40
mph across most of the area. The exception will be in northwest NM
in FWZ101, where wind speeds will remain below 20 mph. Across the
rest of the area, extremely low relative humidity between 5 and 10
percent, an unstable atmosphere indicated by Haines values near 6
and high temperatures 5 to 15 degrees above normal will create
critical to locally extreme fire weather conditions late Friday
morning through Friday evening.

As the upper low weakens and moves eastward into KS Friday night, a
backdoor cold front will move into eastern NM late Friday night and
across central NM Saturday. Relative humidity behind the cold front
across central and eastern NM will only improve slightly by about 5
to 10 percent with afternoon relative humidity falling to 10 to 20
percent in the afternoon. To the west of the front, minimum relative
humidity will bottom out in the mid to upper single digits. The
factor which will reduce the fire weather threat Saturday will be
lighter winds from the east and southeast at 10 to 15 mph.

An upper low will move slowly northward over southern CA/western AZ
Saturday night and draw low and mid level  moisture northward across
NM. Relative humidity recovery Saturday night will be significantly
improved across the region with fair recovery in western and
central NM and good recovery inn eastern NM. As the upper low moves
into southern UT Sunday, deeper layer moisture will flow northward
across most of northern and central NM. Minimum relative humidity
will be much higher in the15 to 45 percent range across central and
eastern NM, though western Nm will remain dry with values falling
into the single digits to mid teens. Showers and thunderstorms will
begin as early as Sunday morning across central and eastern NM and
will increase in coverage during the afternoon and evening hours.
With above average moisture in the atmosphere Sunday and Sunday
evening, chances of wetting rain will increase significantly across
eastern an central NM.

Strong high pressure aloft will move across Nm from west to east
Monday, and drier air will filter into NM during the day. Minimum
relative humidity Monday will be 15 percent or greater across the
east central and northeast plains, the northeast highlands and the
north central mountains, but will be below 15 percent across the
rest of the region. Light winds aloft will translate into light west
to southwest winds at the surface Monday, reducing the fire weather
threat. Strong high pressure aloft will then produce light winds and
dry weather Tuesday through Thursday, before a chance of moisture
returning to the region late in the week or early next weekend.

28

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Friday for the following
zones... NMZ102>109.

&&
Hazardous weather outlook, May 31, 1:38 AM MST, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
238 AM MDT Thu May 31 2018

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
238 AM MDT Thu May 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening
across all of northern and central New Mexico where very low
humidities combined with strong winds and an unstable atmosphere will
create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will return on Friday area wide due
to strong winds, very low humidities and an unstable atmosphere.

Triple digit heat is expected on Friday across portions of the east
central and southeast plains. Areas around Roswell may exceed 105
degrees. Those with outdoor activities should take breaks and stay
hydrated.

Severe weather may return to portions of central and eastern New
Mexico on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wildfires through the National
Weather Service Albuquerque web site at weather.gov/abq or by
calling 1.888.386.7637. You can also submit storm reports and photos
on our Facebook page or via Twitter using the hashtag nmwx.

34

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes of the Sangre de Cristo Mountains

When
June 1, 12:00 AM MST to June 17, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Park/Forest Service

The Ute Park Fire burned 14 outbuildings on the Philmont Scout Ranch between June 1st and June 2nd. Damage amounts are estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748946.